Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 437, NWS Austin/San Antonio, TX

July 28, 2007Hays County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 28, 2007, 10:40 PM CDT for Hays County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2007, 10:40 PM CDT (03:40 UTC)
Expired
Jul 29, 2007, 1:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

County Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 39 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 10:42 PM CDTFLOOD3 Ne Fischer, TXFISCHERS ROAD FROM FISCHER TO WIMBERLY IS CLOSED AT THE LOW WATER CROSSINGS.
Jul 28, 10:42 PM CDTFLOOD8 Wnw Wimberley, TXHIGHWAY 2325 FROM WIMBERLEY TO BLANCO IS CLOSED IN SPOTS NEAR LOW WATER CROSSINGS. HIGHWAY 12 FROM WIMBERLEY TO DRIPPING SPRINGS IS CLOSED AT LOW WATER CROSSINGS, AS WELL AS HIGHWAY 150 FROM KYLE TO WIMBERLEY, CLOSED AT LOW WATER CROSSINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 290341
FFWEWX
TXC209-290630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1040 PM CDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAYS COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...WIMBERLEY...DRIPPING SPRINGS...

* UNTIL 130 AM CDT

* AT 1037 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  THUNDERSTORMS OVER HAYS COUNTY. VERY HEAVY RAINS CONTINUED FROM
  WEST OF BUDA TO DRIPPING SPRINGS...HENLY AND WIMBERLEY. RAINFALL
  ESTIMATES SHOW 1 TO 3 INCHES OF RAIN IN THIS AREA. PORTIONS OF
  FARM ROADS 12...150 AND 2325 HAVE BEEN REPORTED AS CLOSED.   

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HENLY AND
  DRIFTWOOD

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 3004 9828 2989 9807 3011 9790 3031 9817

$$
1 follow-up statement
000 
WGUS74 KEWX 290609
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
108 AM CDT SUN JUL 29 2007

TXC209-290630-
HAYS TX-
108 AM CDT SUN JUL 29 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR HAYS
COUNTY...

AT 108 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS NEAR HAYS COUNTY. ALTHOUGH ONLY 
SCATTERED LIGHT RAINS WILL CONTINUE OVER HAYS COUNTY...NEW 
THUNDERSTORM DEVELOPMENT COULD OCCUR AT ANY TIME. LOW WATER 
CROSSINGS MAY BE FLOODED NEAR ONION CREEK SOUTHEAST OF DRIFTWOOD 
THROUGH 130 AM.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. DO NOT 
DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER CAN 
CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN AROUND 
DONT DROWN.

LAT...LON 3004 9828 2989 9807 3011 9790 3031 9817

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 8:32 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 8:32 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
832 PM CDT SAT JUL 28 2007

.UPDATE...
CONVECTION ON THE WANE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
HOWEVER THE BROAD UPPER LEVEL LOW IS STILL LOCATED OVER THE TRANS
PECOS REGION THIS EVENING. WILL CONTINUE LOW POPS OVERNIGHT...ESPECIALLY
IN THE VICINITY OF THE UPPER LOW. GRIDS AND TEXT PRODUCTS UPDATED BASED
ON CURRENT AND ANTICIPATED TRENDS.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT SAT JUL 28 2007/

AVIATION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE EVENING HOURS, HOWEVER MAY NOT IMPACT TAF
SITES AND WILL ONLY MENTION CB. MODELS SUGGEST SOME REDEVELOPMENT
LATE TONIGHT INTO SUNDAY MORNING ALONG THE RIO GRANDE AS WELL AS
ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS ON SUNDAY, HOWEVER
WILL ONLY GO WITH PROB30. VFR SKIES WILL PREVAIL, EXCEPT FOR MVFR
BETWEEN 09Z AND 16Z AS WELL AS IN SHOWERS AND THUNDERSTORMS.
VARIABLE WINDS LESS THAN 10 KTS TONIGHT WILL BE S TO SE 10 KTS OR
LESS ON SUNDAY. WIND GUSTS TO 30 KTS ARE POSSIBLE IN AND NEAR
SHOWERS AND THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 321 PM CDT SAT JUL 28 2007/

DISCUSSION...
UPPER LOW DRAPED ACROSS WESTERN TEXAS HAS ALLOWED A CLUSTER OF
THUNDERSTORMS TO DEVELOP ALONG THE EDWARDS PLATEAU. SCATTERED
CONVECTION HAS BEEN PERSISTENT ACROSS THE EASTERN TWO-THIRDS OF
THE CWA...BUT HAS BEEN MORE OF A CHAOTIC NATURE RATHER THAN AN
ORGANIZED SYSTEM. EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE
AFTERNOON HOURS...WITH THE BEST CHANCE FOR RAIN THIS EVENING SLIDING
TO THE SOUTHWEST COUNTIES AS THE UPPER LOW SHIFTS SOUTHWESTWARD. THE
ACTIVITY WILL BEGIN TO DIMINISH AFTER SUNSET AS DIURNAL HEATING IS
LOST. AS THE UPPER LOW CONTINUES TO WOBBLE ACROSS WEST TEXAS A
MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN PERCHED OVER SOUTH CENTRAL
TEXAS FOR AT LEAST ANOTHER DAY. ANOTHER ROUND OF CONVECTIVE ACTIVITY
IS EXPECTED TOMORROW...MAINLY IN THE AFTERNOON AND EARLY EVENING
HOURS. HOLDING OFF ON A FLASH FLOOD WATCH AS THE ACTIVITY WILL
ONCE AGAIN BE GENERALLY DISORGANIZED. HOWEVER...HAVE GONE WITH
MENTION OF LOCALLY HEAVY RAIN AS ANY OF THE STORMS HAVE THE POTENTIAL
TO PRODUCE HEAVY DOWNPOURS AND LOCALIZED FLASH FLOODING.

RAIN CHANCES WILL BEGIN TO DECREASE ON MONDAY AS AN UPPER RIDGE
BUILDS INTO THE REGION FROM THE EAST. HOWEVER...CAN STILL EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWESTERN THIRD
OF THE CWA. THIS RIDGING PATTERN WILL ALLOW A GRADUAL WARMING TREND
THROUGH THE MIDDLE OF THE WEEK. GFS AND ECMWF GUIDANCE ARE PERSISTENT
WITH TRACKING THE UPPER RIDGE TO OUR NORTHWEST BY THE END OF THE
WEEK. SOUTHERLY SFC FLOW WILL KEEP GULF MOISTURE IN THE REGION
THROUGH THE WEEK. RAIN CHANCES RE-ENTER THE PICTURE BY THE END OF
THE WEEK AS A FRONTAL BOUNDARY DRIFTS INTO THE REGION SHOULD BE
ENOUGH TO GENERATE AT LEAST SCATTERED STORMS...PARTICULARLY ACROSS
THE EASTERN HALF OF SOUTH CENTRAL TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  89  75  93  75 /  30  50  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  72  90  73  94  72 /  30  50  20  20  10
DEL RIO INTL AIRPORT           73  90  76  92  75 /  50  60  60  40  30
SAN ANTONIO INTL AIRPORT       73  88  74  91  75 /  40  50  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/04
Hazardous weather outlook, Jul 28, 5:56 AM CDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 AM CDT SAT JUL 28 2007

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
556 AM CDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT. AN
UPPER LEVEL DISTURBANCE WILL SUPPORT SCATTERED SHOWERS AND
THUNDERSTORMS...WITH SLOW STORM MOTIONS EXPECTED. LOCALLIZED AREAS
COULD SEE 1 TO 2 INCH RAINFALL AMOUNTS...WITH ISOLATED 3 INCH
AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...LOCALLY
HEAVY RAINFALL REMAINS POSSIBLE FOR SUNDAY...AND A POTENTIAL FOR
MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 28, 4:52 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLOOD            13 SE CAMP WOOD         29.54N 99.86W
07/28/2007                   UVALDE             TX   TRAINED SPOTTER

            HIGHWAY 1051 IS CLOSED DUE TO WATER OVER THE ROAD. THE
            DRY FRIO IS FLOODING. 0.75 INCHES OF RAINFALL IN 45
            MINUTES.

&&

PM
Local storm report, Jul 28, 5:47 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLOOD            UVALDE                  29.22N 99.78W
07/28/2007                   UVALDE             TX   LAW ENFORCEMENT

            HIGHWAY 55 NORTHWEST OF UVALDE IS CLOSED DUE TO WATER
            OVER THE ROAD AND HIGHWAY 481 SOUTHWEST OF TOWN IS CLOSED
            DUE TO WATER OVER THE ROAD.

&&

PM
Local storm report, Jul 28, 7:17 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
717 PM CDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FLOOD            7 N VANDERPOOL          29.84N 99.55W
07/28/2007                   BANDERA            TX   EMERGENCY MNGR

            PARTS OF HIGHWAY 187 ARE UNDER WATER FROM THE SABINAL AND
            MEDINA RIVERS.

&&

PM
Local storm report, Jul 28, 8:44 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       CHEAPSIDE               29.28N 97.40W
07/28/2007  M0.00 INCH       GONZALES           TX   CO-OP OBSERVER

            COOP OBSERVER NEAR CHEAPSIDE MEASURED 3.61 INCHES FROM 6
            PM TO 8 PM.

&&

PM
Local storm report, Jul 28, 8:47 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
847 PM CDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       CHEAPSIDE               29.28N 97.40W
07/28/2007  M3.61 INCH       GONZALES           TX   CO-OP OBSERVER

            CORRECTION...THE COOP OBSERVER HAD 3.61 INCHES FROM 6PM
            TO 8PM.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:17 PM CDTFlash Flood WarningEWXKendall3 hr
Jul 28, 11:15 PM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more32 hr
Jul 29, 3:57 AM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
Jul 29, 4:26 AM CDTFlash Flood WarningEWXFrio, Medina4 hr
Jul 29, 5:27 AM CDTFlash Flood WarningEWXUvalde4 hr
Jul 29, 9:02 AM CDTFlash Flood WarningEWXZavala4 hr
Jul 29, 9:50 AM CDTRiver Flood WarningEWXFrio4 days
Jul 29, 10:23 AM CDTFlash Flood WarningEWXFrio4 hr
Jul 29, 11:37 AM CDTFlash Flood WarningEWXKinney, Val Verde4 hr
Jul 29, 12:19 PM CDTFlash Flood WarningEWXDimmit, Maverick4 hr
Jul 29, 1:11 PM CDTFlash Flood WarningEWXZavala4 hr
Jul 29, 6:59 PM CDTFlash Flood WarningEWXBurnet, Williamson2 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.